Alert archive / Hawaii / Flash Flood Watches in 2021

Flash Flood Watch 4, NWS Honolulu, HI

February 26, 2021Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood watch at Feb 26, 2021, 8:27 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Feb 26, 2021, 6:00 PM HST. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2021, 8:27 AM HST (18:27 UTC)
In effect from
Feb 26, 2021, 6:00 PM HST
Expired
Mar 1, 2021, 3:04 AM HST
In force
57 hr
Issued by
NWS Honolulu, HI
Flood severity
None

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2021-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2021-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGHW60 PHFO 261827
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
827 AM HST Fri Feb 26 2021

...FLASH FLOOD WATCH FOR WINDWARD PORTIONS OF MAUI AND THE BIG 
ISLAND...

HIZ017-020-022-024-025-027-270300-
/O.NEW.PHFO.FF.A.0004.210227T0400Z-210301T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui Windward West-Windward Haleakala-Haleakala Summit-South Big
Island-Big Island North and East-Big Island Interior-
827 AM HST Fri Feb 26 2021

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM HST THIS EVENING THROUGH 
SUNDAY AFTERNOON...

The National Weather Service in Honolulu has issued a

* Flash Flood Watch for Maui and the Big Island.

* From 6 PM HST this evening through Sunday afternoon

* A persistent trough aloft will bring the potential for a prolonged 
  period of rainfall to windward portions of Maui and the Big 
  Island. Increasing ground saturation from repeated heavy rain 
  bands will produce an increasing threat for flash flooding through 
  the weekend.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Landslides may also occur 
  in areas with steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Birchard
6 follow-up statements
833 
WGHW60 PHFO 270116
FFAHFO

Flood Watch
National Weather Service Honolulu HI
316 PM HST Fri Feb 26 2021

...FLASH FLOOD WATCH FOR WINDWARD PORTIONS OF MAUI AND THE BIG
ISLAND...

HIZ017-020-022-024-025-027-271430-
/O.CON.PHFO.FF.A.0004.210227T0400Z-210301T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui Windward West-Windward Haleakala-Haleakala Summit-
South Big Island-Big Island North and East-Big Island Interior-
316 PM HST Fri Feb 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

The Flash Flood Watch continues for

* Maui and the Big Island.

* Through Sunday afternoon

* A persistent trough aloft will bring the potential for a 
  prolonged period of rainfall to windward portions of Maui and 
  the Big Island. Increasing ground saturation from repeated 
  heavy rain bands will produce an increasing threat for flash 
  flooding through the weekend. 

* Flood prone roads and other low lying areas may be closed due 
  to elevated runoff and overflowing streams. Landslides may 
  also occur in areas with steep terrain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If
you experience heavy rain or rising waters, head to higher ground
immediately.

A Flash Flood Watch means that conditions are favorable for flash
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast
flowing water in your vehicle or on foot.

&&

$$

Birchard
390 
WGHW60 PHFO 271315
FFAHFO

Flood Watch
National Weather Service Honolulu HI
315 AM HST Sat Feb 27 2021

HIZ017-020-022-024-025-027-280415-
/O.CON.PHFO.FF.A.0004.000000T0000Z-210301T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui Windward West-Windward Haleakala-Haleakala Summit-South Big
Island-Big Island North and East-Big Island Interior-
315 AM HST Sat Feb 27 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

The Flash Flood Watch continues for

* Maui and the Big Island.

* Through Sunday afternoon

* A persistent trough aloft will bring the potential for a prolonged 
  period of rainfall to windward portions of Maui and the Big 
  Island. Increasing ground saturation from repeated heavy rain 
  bands will produce an increasing threat for flash flooding through 
  the weekend.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Landslides may also occur 
  in areas with steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

JELSEMA
692 
WGHW60 PHFO 280112
FFAHFO

Flood Watch
National Weather Service Honolulu HI
312 PM HST Sat Feb 27 2021

...FLASH FLOOD WATCH FOR WINDWARD PORTIONS OF MAUI AND THE BIG 
ISLAND...

HIZ017-020-022-024-025-027-281500-
/O.CON.PHFO.FF.A.0004.000000T0000Z-210301T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui Windward West-Windward Haleakala-Haleakala Summit-South Big
Island-Big Island North and East-Big Island Interior-
312 PM HST Sat Feb 27 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

The Flash Flood Watch continues for

* Maui and the Big Island.

* Through Sunday afternoon

* Strong trade winds and a persistent trough aloft will combine to 
  bring frequent heavy showers to windward portions of Maui and the 
  Big Island. Increasing ground saturation from repeated heavy rain 
  bands will produce an increasing threat for flash flooding as 
  water levels in streams and rivers are already elevated.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Landslides may also occur 
  in areas with steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Birchard
312 
WGHW60 PHFO 281315
FFAHFO

Flood Watch
National Weather Service Honolulu HI
315 AM HST Sun Feb 28 2021

HIZ017-020-022-024-025-027-010400-
/O.CON.PHFO.FF.A.0004.000000T0000Z-210301T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui Windward West-Windward Haleakala-Haleakala Summit-South Big
Island-Big Island North and East-Big Island Interior-
315 AM HST Sun Feb 28 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* Maui and the Big Island.

* Through this afternoon

* Strong trade winds and a persistent trough aloft will combine to 
  bring frequent heavy showers to windward portions of Maui and the 
  Big Island today. Increasing ground saturation from repeated heavy 
  rain bands will produce an increasing threat for flash flooding as 
  water levels in streams and rivers remain elevated.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Landslides may also occur 
  in areas with steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

JELSEMA
106 
WGHW60 PHFO 010044
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
244 PM HST Sun Feb 28 2021

HIZ017-020-022-024-025-027-011600-
/O.EXT.PHFO.FF.A.0004.000000T0000Z-210301T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui Windward West-Windward Haleakala-Haleakala Summit-South Big
Island-Big Island North and East-Big Island Interior-
244 PM HST Sun Feb 28 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch is now in effect for

* Maui and the Big Island.

* Through late tonight

* Strong trade winds and a persistent trough aloft will combine to 
  bring frequent heavy showers to windward portions of Maui and the 
  Big Island through tonight. Increasing ground saturation from 
  repeated heavy rain bands will produce an increasing threat for 
  flash flooding as water levels in streams and rivers remain 
  elevated.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Landslides may also occur 
  in areas with steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

KINO
904 
WGHW60 PHFO 011304
FFAHFO

Flood Watch
National Weather Service Honolulu HI
304 AM HST Mon Mar 1 2021

HIZ017-020-022-024-025-027-011415-
/O.CAN.PHFO.FF.A.0004.000000T0000Z-210301T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui Windward West-Windward Haleakala-Haleakala Summit-South Big
Island-Big Island North and East-Big Island Interior-
304 AM HST Mon Mar 1 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Maui and the Big Island has been cancelled.

Flooding is no longer expected to pose a threat. 

$$

LAU

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 26, 3:35 AM HST, 4 hours 52 minutes earlier.

Area forecast discussion, Feb 26, 3:35 AM HST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
335 AM HST Fri Feb 26 2021

.SYNOPSIS...
Strong and gusty trade winds will persist across the region into
early next week due to a series of strong surface highs to the
north and northeast of the islands. Rainfall will remain focused
over windward slopes, but an upper level disturbance will give an
added boost to these trade showers. The disturbance may even kick
off a few thunderstorms Friday and through the weekend over the
eastern end of the island chain.

&&

.DISCUSSION...
The early Friday morning surface map shows a very strong and
broad 1047 mb surface high sitting 1600 miles north-northeast of
the islands. It is the main source of the strong and gusty
easterly trade winds blowing across the main Hawaiian Islands.

A Wind Advisory is in effect for the rest of today for parts of
the Big Island and Maui County. An extension of this advisory is
possible, through tonight. We will observe the trend before making
this decision later today. But the trades will be softening
slightly as this high begins moving toward the southeast and
weakening some. There were a couple wind alarms overnight, namely
Kalaupapa on Molokai and the Kohala Ranch on the lee side of the
Kohala Mountains Big Island.

Satellite imagery shows a field of widely dispersed showers mostly
upwind of Maui and the windward coast of the Big Island from
Upolu Point to the Puna district. Despite the limited cloud cover
on satellite, the Koolau Mountains on Oahu have been quite wet in
the past couple of hours.

As noted above, the trade winds will be easing off slightly
tonight as the high shifts southeastward. A new high, although not
as strong, 1043 mb, is forecast to moving into range by Sunday
giving the trade winds another boost. The high then drifts south
and gradually weaken through the first half of next week. Under
this scenario, trade winds are likely to regain very wind status
by Saturday night, possibly leading to another Wind Advisory for
Maui County and northern Big Island. It won't be until Wednesday
where the trade wind will down to the normal speed of moderate to
locally strong.

An upper level low with a pool of cold air of minus 13 to minus
14 degree C at 18k feet will be drifting over the islands from
the north in the next 12 to 18 hour, with most of the dynamics
situated over the Big Island. This destabilization of the air mass
over the islands will enhance the trade wind showers. making some
of the showers briefly heavy. Thanks to the breezy trades, these
showers will be moving along as passing showers. The winds will
also carry the showers well into the lee areas of the smaller islands
before dissipating.

The upper low will also be drawing some mid moisture from the
south and over the Big Island on Saturday, leading to some frozen
precip for the Big Island summits. Further more, there is a slight
chance of a thunderstorm, especially on Saturday for the Big Island
and east Maui. The upper low over the islands weakens into a trough
Saturday night, and warms slightly aloft. Models are pointing to
a slightly drier Sunday for the smaller islands, while the Big Island
remains showery, along with a slight threat of a thunderstorm.
The ECMWF and GFS shows the upper trough moving just south of the
Big Island Monday, thus ending the threat of spotty heavy showers
and thunderstorms for the Big Island, while a more typical windy
trade wind pattern continues elsewhere. As noted above, the trade
winds should be back to its normal moderate to locally strong by
Wednesday.

&&

.AVIATION...
Strong easterly trade winds will continue today, sustained by an
area of impressive high pressure currently located north-
northeast of the main Hawaiian Islands. AIRMET Tango remains in
effect to account for low level mechanical turbulence for areas
over and immediately south through west of mountains.
Additionally, since strong winds are forecast to persist
throughout the day, AIRMET Tango also accounts for surface winds
greater than 30kts in the Alenuihaha Channel and south of the Big
Island. Low level wind shear will also continue to be a concern at
a few airports.

As an upper level low moves into the area today, an uptick in
shower activity is expected, particularly along eastern sections
of the islands. MVFR level clouds and reduced visibility in
heavier showers will be possible for eastern portions of the Big
Island this morning, followed by isolated thunderstorms on
leeward slopes of the Big Island this afternoon. Otherwise, VFR
conditions will prevail throughout the period.

&&

.MARINE...
A very strong high northeast of the Hawaiian islands and a trough west
of the area are creating a tight pressure gradient that is producing
strong east winds. A Gale Warning is in effect for the Alenuihaha
Channel and the Big Island Leeward Waters through this evening. A
Small Craft Advisory (SCA) is in effect for the rest of the
Hawaiian Coastal Waters through the weekend. Winds will subside a
bit tonight as the high weakens. Winds are likely to strengthen
again over the weekend as a new high build north of the area.
Winds could reach gale force again Sunday night or Monday.

A long fetch of strong northeast and east trade winds is producing
elevated seas. A High Surf Advisory in effect for exposed east
facing shores will remain up for the next several days. Surf
elsewhere will be below advisory levels. Several long-period
northwest swells are expected over the next week. These swells
will peak today, tomorrow night into Sunday, and Wednesday into
Thursday. The mid-week swell is expected to be the largest of the
three. Some trade wind swell will wrap around into north and
south facing shores. A small swell from the southern hemisphere
will also continue for the next couple of days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Monday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Wind Advisory until 6 PM HST this evening for Molokai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

Small Craft Advisory from 6 PM this evening to 6 PM HST Sunday
for Big Island Leeward Waters.

Gale Warning until 6 PM HST this evening for Alenuihaha Channel-
Big Island Leeward Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Big Island Windward Waters-Big Island Southeast
Waters.

&&

H Lau/Vaughan/Kinel/Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 6:44 PM HSTSmall Craft AdvisoryHFO69 hr
Feb 26, 7:09 AM HSTWinter Weather AdvisoryHFOHawaii3 days
Feb 26, 1:11 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.